Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 22, 2012, 8:07 PM EST for 5 counties in Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2012, 8:07 PM EST (01:07 UTC)
- Expired
- Feb 22, 2012, 8:45 PM EST
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN, Hawkins County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 8:50 PM EST | TSTM WND DMG | Jonesborough, TN | TREES DOWN NEAR JONESBOROUGH...REPORTED BY HIGHWAY DEPARTMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
441
WUUS54 KMRX 230107
SVRMRX
TNC029-059-073-171-179-230145-
/O.NEW.KMRX.SV.W.0010.120223T0107Z-120223T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EST WED FEB 22 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 845 PM EST
* AT 806 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF RUSSELLVILLE...OR 10 MILES SOUTHWEST OF ROGERSVILLE...
AND MOVING EAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GREENEVILLE...ERWIN...JOHNSON CITY...TUSCULUM...JONESBOROUGH...
BANNER HILL...ST. CLAIR...BULLS GAP...MOHAWK...ROMEO...MOSHEIM...
CANEY BRANCH...BAILEYTON...CAMP CREEK...CHUCKY...LIMESTONE...
LIBERTY...LEESBURG...EMBREEVILLE AND AVONDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3610 8237 3603 8244 3603 8260 3606 8263
3604 8269 3604 8315 3618 8318 3624 8308
3633 8315 3631 8321 3633 8322 3632 8318
3634 8315 3636 8231 3626 8234 3626 8231
3613 8230
TIME...MOT...LOC 0107Z 280DEG 42KT 3631 8313
$$
DH1 follow-up statement
429
WWUS54 KMRX 230144
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EST WED FEB 22 2012
TNC029-059-073-171-179-230154-
/O.EXP.KMRX.SV.W.0010.000000T0000Z-120223T0145Z/
UNICOI TN-WASHINGTON TN-HAWKINS TN-COCKE TN-GREENE TN-
844 PM EST WED FEB 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR GREENE...COCKE...HAWKINS...
WASHINGTON AND UNICOI COUNTIES WILL EXPIRE AT 845 PM EST...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3610 8237 3603 8244 3603 8260 3606 8263
3604 8269 3604 8315 3618 8318 3624 8308
3633 8315 3631 8321 3633 8322 3632 8318
3634 8315 3636 8231 3626 8234 3626 8231
3613 8230
TIME...MOT...LOC 0144Z 280DEG 42KT 3625 8266
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 6:40 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 22, 6:40 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 640 PM EST WED FEB 22 2012 .AVIATION...MAIN CONCERN FOR AVIATION IS THE DEVELOPING CONVECTION OVER MIDDLE TN AND THE NRN CUMBERLAND PLATEAU...MOVING EAST AT 50 MPH OR SO. ISOLATED CELLS SHOWING POTENTIAL FOR DIME SIZED OR LARGER HAIL...AND LATEST RADAR PICS SHOW A THREAT OF TSRA FOR GENERALLY ALL 3 TAF SITES AT LEAST THROUGH 23/04Z. AFTER 04Z...KEPT CONTINUITY AND LOWERED CEILINGS TO MVFR FOR REST OF TONIGHT. CONDITIONS IMPROVE GREATLY AFTER 12Z THURSDAY WITH CLOUDS SCATTERING OUT...WHILE THREAT OF CONVECTION AGAIN LOOKS TO BE AFTER 24/00Z. PLEASE NOTE THAT A GREATER RISK OF SEVERE STORMS IS ANTICIPATED THURSDAY EVENING...WHICH WILL AFFECT TAF SITES IN THE 24/00Z TO 24/06Z PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 74 50 58 32 / 60 10 70 30 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 49 71 49 56 31 / 70 10 70 30 10 OAK RIDGE, TN 49 71 47 56 31 / 70 10 70 30 10 TRI CITIES AIRPORT, TN 44 69 46 54 28 / 70 10 70 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Feb 22, 3:04 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EST WED FEB 22 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-232000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 304 PM EST WED FEB 22 2012 /204 PM CST WED FEB 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A STRONG COLD FRONT WILL MOVE THROUGH THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THURSDAY NIGHT. WARM MOIST AIR AHEAD OF THIS FRONT SHOULD LEAD TO THE DEVELOPMENT OF A ROUND OF STRONG CONVECTION THURSDAY EVENING INTO THE EARLY MORNING HOURS FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN OVERNIGHT THURSDAY NIGHT. LW/TD
In the hours before
Special weather statement, Feb 22, 3:06 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 306 PM EST WED FEB 22 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230400- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 306 PM EST WED FEB 22 2012 /206 PM CST WED FEB 22 2012/ ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY NIGHT... AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE ESPECIALLY OVER SOUTHEAST TENNESSEE...CENTRAL EAST TENNESSEE...AND EXTREME SOUTHWEST VIRGINIA...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. A GREATER POTENTIAL FOR SEVERE STORMS WILL OCCUR THURSDAY NIGHT AHEAD OF A STRONG COLD FRONT. AS AN AREA OF LOW PRESSURE CROSSES THE OHIO VALLEY...A STRONG SOUTH TO SOUTHWEST WIND WILL DEVELOP THURSDAY AFTERNOON...AND TEMPERATURES WILL RISE INTO THE LOWER 70S IN THE TENNESSEE VALLEY. THE WARM MOIST AIR AND GUSTY SOUTHERLY WINDS WILL GENERATE STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY EVENING...MOVING EAST ACROSS THE AREA THROUGH THE EARLY MORNING HOURS FRIDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE MAIN THREAT...WITH A POTENTIAL FOR SOME TORNADOES AS WELL. SINCE THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO ARRIVE AFTER SUNSET THURSDAY NIGHT...RESIDENTS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA ARE URGED TO MAINTAIN A HIGH LEVEL OF AWARENESS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LW/TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:08 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 37 min |
| Feb 22, 7:28 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 32 min |
| Feb 22, 7:34 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Bradley, Hamilton, Knox, Loudon and 6 more | 26 min |
| Feb 22, 7:44 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Greene, Hancock, Hawkins | 46 min |
| Feb 22, 7:52 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Cocke, Grainger, Hamblen, Jefferson, Knox and 1 more | 38 min |
| Feb 22, 8:09 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea, Roane | 36 min |
| Feb 22, 8:20 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Monroe, Polk and 1 more | 40 min |
| Feb 22, 9:11 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Polk | 34 min |
| Feb 23, 3:37 PM EST | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.